Jojo79

What meds have worked for "hyper" dysautonomia?

Recommended Posts

Hi all, new to this group. I am suffering from terrible dysautonomia. I have been told I have orthostatic intolerance. Been getting awful adrenaline surges, so bad I feel drugged and out of it. Then I can go the opposite and feel dazed and slow breathing. Have tight chest and throat also. 

I suspect I am leaning towards hyper type of dysautonomia. Can't sleep at all, head to feels tingly and full of a weird pressure sensation. 

I was taking bupropion /wellbutrin but stopped this a week ago. I felt fine on it tbh. I am looking for others' experience with medications for hyper type dysautonomia.  I get fast heart when standing, my pressure fluctuates but mainly low. 

I want to take a diazepam but am scared in case it has a negative effect and slows down functions So desperate to rest /sleep. I get woken with awful panic/adrenaline every time I drift off. 

I have HEDS and Ankylosing Spondylitis and small fibre neuropathy. 

Share this post


Link to post
Share on other sites

The thing that has worked the best for me to tamp down my sympathetic nervous system when I have chest pains and SOB from my hyper POTS has been clonidine. I'm careful not to take it unless my BP is high enough (diastolic over 80 at least). My BP and HR go from too high to too low both together and separately so it can be a juggling act.

Welcome to the group although I'm sorry for the reasons you're here. I wish you luck finding something that works. My POTS/dysautomia has been pretty refractory to treatment. 

Share this post


Link to post
Share on other sites

Clonidine is the go to control the adrenaline surges and it has the added benefit of making you sleepy.  Beta blockers and alpha beta blockers seem to be hit and miss for us potsies.  Losartan is amazing if the cause of your POTS is RAAS dysfunction.

Share this post


Link to post
Share on other sites

Thank you both for your replies. I don't know what my BP is doing but think it leans towards the low side. Do you still take it if you have low BP? 

Share this post


Link to post
Share on other sites

Clonidine does lower your blood pressure.  I would definitely recommend tracking your blood pressure - especially when having one of your surges.

Share this post


Link to post
Share on other sites

Hi Jojo79,

Sorry you are you are having such a rough time and in the hospital.  I'm hyper and also experience a lot of what you mentioned.  My blood pressure is usually very low (systolic of 98 but I had periods where it went down to 80) but goes pretty high when I'm standing and walking.  Vanderbilt is big on prescribing Methyldopa for hyper.  I'm not sure about you, but I would get the weird head sensations when my blood pressure was too low.  I would have to say the very worst part for me was the adrenaline surges.  Nothing I've ever experience could be as bad as they were.  I think I'd rather be lying in the floor and having a tachycardia than have those surges (what made them even worse was that everyone would say stupid things like "calm down" or "you look manic" or "maybe you are having a panic attack).  I also had a LOT of chest pain.  

Since I wake up with low blood pressure, the doctor prescribed salt tablets to get my blood pressure a bit up there (you can buy them over the counter) before I can take my Methyldopa.  Methyldopa made the adrenaline pretty much non-existent and I didn't realize how bad the symptoms were until they died down.  Now I can finally sleep at night and am not panting when I walk.  I used to take my daughter to school with one hand clutching my chest and then have to lean against the side of a building to rest because my blood pressure was so high while walking and I would sweat profusely.  The meds pretty much stopped all of that.  Methyldopa is a central adrenergic inhibitor (they use it to treat high blood pressure and hot flashes) and is in the same class of dugs as Clonidine so I'm assuming it works the same way (I know nothing about Clonidine except that I've been told it has more side effects).  They work by preventing your brain from sending signals to your nervous system to speed up your heart rate.  I was prescribed the lowest dose pill and told to take half but can only tolerate 1/4 but that seems to really help me.  My heart doesn't have to pump as hard and I don't get all the adrenaline rushes (they used to be so bad that I'd jump sky high if someone rang the doorbell or a car honked its horn and I couldn't sleep at all).  Another plus is that the chest pains are completely gone!

I was also advised to put the head of my bed on 6 inch risers when I sleep and that has helped so much (along with compression stockings and salt tablets).  I absolutely cannot sleep when lying flat - it causes adrenaline rushes and muscle spasms in my legs.

Share this post


Link to post
Share on other sites

Hi. I am sorry to hear that you are having such problems. I have hEDS, spinal issues and neuropathy. I currently have adrenal insufficiency and therefore the spikes of adrenaline have diminished, but I did have them every night. I found having a pretty flat pillow was easier on my neck and head. The sleep apnoea diminished once I started to use a nasal rinse and avoided sleeping on my back. 

Share this post


Link to post
Share on other sites

I've taken both clonidine and methyldopa.  I found clonidine lowered my bp much more than methyldopa even at extremely low doses (1/4 tablet).  It was harder to control dosage with such tiny amounts.  Methyldopa feels smoother somehow and I can tolerate entire tablets.  I take my first dose after I drink enough fluid and have enough salt to raise my bp enough that it doesn't tank it.  About 2 years after I was diagnosed with hyper POTS my bp switched from usually too low to too high.  Now it usually starts low and keeps going up throughout the day.  I've had to decrease the fludricortisone which has helped.  If you do add any meds it's always wise to track bp/hr for a few weeks.  Feel better!

Share this post


Link to post
Share on other sites

Thank you everyone for your helpful replies. This is turning into a new beast every day. Today I have had terrible trouble swallowing my saliva. My throat is severely affected and the swallow mechanism is off. Is there any hope of ever managing this aspect? Im frantically trying to get into a specialist autonomic centre in London 

Share this post


Link to post
Share on other sites

odd that you mention the swallowing thing, I have issues too. It's like there's something in the back of my throat. Swallowing is frustrating and if I drink something I basically have to gulp. I also have hyper pots. 

Share this post


Link to post
Share on other sites

Diazepam mimics the chill out neurotransmitter GABA so it will generally slow things down for you. I've had to use it a few times and it didn't help me sleep, oddly, but definitely made me high...even when I cut the pills in half). I wasn't going for high, I just wanted to sleep so I stopped it. 

Can you swim or do reclining bike? Exercise can help A TON but it's so hard to do it with ******* dysautonomia symptoms always getting in the way!!!

Share this post


Link to post
Share on other sites

TCP....I too have all over neuropathic pain, prickling, stabbing pain, hot or cold ice pick pain, but I am too sensitive to take meds so it os VERY hard.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now